Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 158, NWS La Crosse, WI

October 4, 2006Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Oct 4, 2006, 3:25 AM CDT for Olmsted County, Minnesota. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2006, 3:25 AM CDT (08:25 UTC)
Expired
Oct 4, 2006, 4:15 AM CDT
In force
50 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Olmsted County, MN

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 3:33 AM CDTHAIL 1Rock Dell, MN
Oct 4, 3:37 AM CDTHAIL 13 Wnw Stewartville, MN
Oct 4, 3:41 AM CDTHAIL 0.88Rochester Airport, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
23.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 040825
SVRARX
MNC109-040915-
/O.NEW.KARX.SV.W.0158.061004T0825Z-061004T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
325 AM CDT WED OCT 4 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OLMSTED COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 415 AM CDT

* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR ROCK DELL...OR ABOUT 12 MILES SOUTH OF
  MANTORVILLE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS 3 AND 108 AND SALEM CORNERS AROUND 325 AM...
  HIGH FOREST AROUND 330 AM...
  STEWARTVILLE AND ROCHESTER AIRPORT AROUND 335 AM...
  SIMPSON AROUND 340 AM...
  I 90 EXIT 218 AND PREDMORE AROUND 345 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4400 9268 4384 9268 4384 9209 4398 9209

$$

THOMPSON
4 follow-up statements
000 
WWUS53 KARX 040836
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
336 AM CDT WED OCT 4 2006

MNC109-040915-
/O.CON.KARX.SV.W.0158.000000T0000Z-061004T0915Z/
OLMSTED MN-
336 AM CDT WED OCT 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHERN OLMSTED COUNTY...

AT 333 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED HAIL THE SIZE OF 
QUARTERS ALONG HIGHWAY 30 AT ROCK DELL.

AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ROCHESTER AIRPORT...OR 9 MILES
SOUTHWEST OF ROCHESTER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I 90 EXIT 218 AND SIMPSON AROUND 345 AM...
  PREDMORE AND MARION AROUND 350 AM...
  CUMMINGSVILLE AROUND 355 AM...
  EYOTA AND COUNTY ROADS 137 AND 136 AROUND 400 AM...
  DOVER AND I 90 EXIT 229 AROUND 405 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4400 9268 4384 9268 4384 9209 4398 9209

$$

THOMPSON
000 
WWUS53 KARX 040843
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
342 AM CDT WED OCT 4 2006

MNC109-040915-
/O.CON.KARX.SV.W.0158.000000T0000Z-061004T0915Z/
OLMSTED MN-
342 AM CDT WED OCT 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHERN OLMSTED COUNTY...

AT 337 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED HAIL THE SIZE OF 
QUARTERS 3 MILES NORTHWEST OF STEWARTVILLE. AT 341 AM CDT...HAIL THE 
SIZE OF NICKELS WAS REPORTED BY THE OLMSTED COUNTY EMERGENCY 
MANAGER AT THE ROCHESTER AIRPORT.

AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR SIMPSON...OR 8 MILES SOUTHEAST OF
ROCHESTER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PREDMORE AND MARION AROUND 345 AM...
  EYOTA AND I 90 EXIT 224 AROUND 350 AM...
  COUNTY ROADS 137 AND 136 AROUND 355 AM...
  DOVER AND HIGHWAY 30 AND COUNTY 74 AROUND 400 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4400 9268 4384 9268 4384 9209 4398 9209

$$

THOMPSON
000 
WWUS53 KARX 040906
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 AM CDT WED OCT 4 2006

MNC109-040915-
/O.CON.KARX.SV.W.0158.000000T0000Z-061004T0915Z/
OLMSTED MN-
406 AM CDT WED OCT 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHERN OLMSTED COUNTY...

AT 400 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM HAD BEEN SEVERE ACROSS SOUTHER OLMSTED COUNTY WAS 
WEAKENING. THIS STORM WAS LOCATED NEAR HIGHWAY 30 AND COUNTY 74...OR 
14 MILES NORTH OF PRESTON...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OLMSTED COUNTY WILL 
MORE THAN LIKELY BE ALLOWED TO EXPIRE AT 415 AM CDT.

LAT...LON 4400 9268 4384 9268 4384 9209 4398 9209

$$

THOMPSON
000 
WWUS53 KARX 040913
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CDT WED OCT 4 2006

MNC109-040923-
/O.EXP.KARX.SV.W.0158.000000T0000Z-061004T0915Z/
OLMSTED MN-
413 AM CDT WED OCT 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OLMSTED COUNTY
EXPIRES AT 415 AM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4400 9268 4384 9268 4384 9209 4398 9209

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:58 AM CDT, 27 minutes earlier.

Area forecast discussion, Oct 4, 2:58 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
258 AM CDT WED OCT 4 2006

.SHORT TERM...TODAY THOUGH FRIDAY

THE MAIN FORECAST CONCERNS WITH THIS FORECAST PACKAGE IS THE
THREAT OF SEVERE WEATHER THIS MORNING...AND THE POSSIBILITY OF
FROST TONIGHT AND THURSDAY NIGHT.

AT 2 AM...THE SURFACE WARM FRONT EXTENDED FROM MILWAUKEE TO A LOW
JUST SOUTH OF WATERLOO. ELEVATED THUNDERSTORMS WERE DEVELOPING
ALONG THE 850 MB COLD FRONT. NONE OF THESE THUNDERSTORMS ARE
CURRENTLY SEVERE. HOWEVER THERE WERE SEVERE THUNDERSTORMS OVER
SOUTH CENTRAL MINNESOTA...AND THESE THUNDERSTORMS WERE DEVELOPING
IN THE RIGHT ENTRANCE REGION OF A SPEED MAX MOVING THROUGH SOUTHERN
MINNESOTA. AS THE SPEED MAX MOVES AWAY FROM THE REGION EARLY THIS
MORNING...THESE THUNDERSTORMS WILL GRADUALLY WEAKEN.

ONCE THESE THUNDERSTORMS MOVE OUT OF THE AREA THIS MORNING...SKIES
SHOULD GRADUALLY CLEAR FROM THE NORTHWEST AS THE UPPER LEVEL
SUBSIDENCE INCREASES ON THE BACK SIDE OF THIS TROUGH. MOST OF THE
AREA WILL BECOME MOSTLY CLEAR BY LATE AFTERNOON.

WITH LIGHT WINDS AND MOSTLY CLEAR SKIES TONIGHT AND THURSDAY NIGHT...
THERE WILL BE THE POSSIBILITY OF FROST ACROSS PARTS OF THE AREA.
THE MOS TEMPERATURE GUIDANCE IS INTERESTLY KEEPING THE
TEMPERATURES AT LEAST 5 TO 10F ABOVE FREEZING WHICH IS SLIGHTLY
WARMER THAN I EXPECTED. AS A RESULT...I TRENDED A DEGREE OR COOLER
THAN MOS. THESE TEMPERATURES ARE ABOUT 6 FEET...THEREFORE...
TEMPERATURES AT GROUND LEVEL COULD BE AT OR BELOW FREEZING. THOUGHT
ABOUT ISSUING A FROST ADVISORY ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND SOUTHWEST AND WEST CENTRAL WISCONSIN FOR TONIGHT...BUT
HELD OFF SO THAT THE DAY SHIFT COULD EVALUATE THE LOW TEMPERATURES
A BIT MORE.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

AN OMEGA HIGH DEVELOPS ACROSS THE CENTRAL UNITED STATES EARLY IN
THE FORECAST PERIOD. THIS HIGH IS SLOWING THE EASTWARD PROGRESS OF
THE WESTERN TROUGH. AS A RESULT...THE COLD FRONT NOW APPEARS THAT
IT WILL NOT MOVE THROUGH THE REGION UNTIL SUNDAY. THIS RIDGE THEN
QUICKLY BREAKS DOWN ON SUNDAY NIGHT AND MONDAY AS THE RIDGE
AXIS...WHICH HAS BEEN OFF THE WEST COAST FOR THE PAST WEEK...MOVES
EAST AND AMPLIFIES ALONG THE WEST COAST OF NORTH AMERICA. AS THIS
DEVELOPS...OUR WINDS ALOFT WILL SHIFT FROM THE SOUTHWEST TO THE
NORTHWEST. THIS IS CORRESPONDING WELL WITH THE MADDEN JULIAN
OSCILLATION ENTERING PHASE 6. DURING THIS PHASE...TYPICALLY OUR
AREA OF THE COUNTRY SEES NEAR TO BELOW NORMAL TEMPERATURES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Oct 3, 10:40 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 PM CDT TUE OCT 3 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1040 PM CDT TUE OCT 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A WARM FRONT EXTENDED ACROSS SOUTHWEST WISCONSIN AND ALONG THE
MINNESOTA IOWA BORDER TO A LOW PRESSURE SYSTEM OVER NORTH CENTRAL
IOWA. A COLD FRONT EXTENDED FROM THE LOW INTO EASTERN NEBRASKA.
THIS SYSTEM IS EXPECTED TO CONTINUE ADVANCING EASTWARD TONIGHT...
TRIGGERING THUNDERSTORMS.

WHILE SEVERE WEATHER REMAINS A THREAT ACROSS THE AREA INTO THE
EARLY MORNING HOURS...THE TORNADO THREAT HAD DIMINISHED CONSIDERABLY.
THE PRIMARY THREAT WILL BE LARGE HAIL AND LOCALLY HEAVY RAIN...AND TO
A LESSER EXTENT DAMAGING WINDS. THE MAIN SEVERE WEATHER THREAT TIME
WILL BE UNTIL MIDNIGHT IN MUCH OF SOUTHEAST MINNESOTA AND SOUTHWEST
WISCONSIN. IN PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN...THE
PRIMARY THREAT TIME SHOULD CONTINUE INTO EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING COLD FRONT WILL PROVIDE THE NEXT CHANCE OF
THUNDERSTORMS FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT...AS IT
MOVES SLOWLY SOUTHEAST THROUGH THE REGION. AT THIS TIME...IT IS TOO
EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION SHOULD NOT BE NECESSARY DURING THE
OVERNIGHT HOURS...SINCE THE PRIMARY THREAT HAS BECOME LARGE HAIL.
HOWEVER...ANY REPORTABLE CONDITIONS OF HAIL SIZE OR WIND SPEEDS
ASSOCIATED WITH THUNDERSTORMS WOULD BE APPRECIATED DURING THE
OVERNIGHT HOURS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Oct 3, 10:18 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1018 PM CDT TUE OCT 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             ELEVA                   44.58N 91.47W
10/03/2006  E1.00 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

            QUARTER SIZED HAIL REPORTED BY SHERIFF DEPARTMENT...ALONG
            WITH WIND GUSTS TO 40 MPH.

0854 PM     HAIL             OSSEO                   44.58N 91.22W
10/03/2006  E0.75 INCH       TREMPEALEAU        WI   TRAINED SPOTTER

0856 PM     HAIL             4 SE OSSEO              44.54N 91.16W
10/03/2006  E1.00 INCH       JACKSON            WI   TRAINED SPOTTER

            QUARTER SIZED HAIL.

0910 PM     HAIL             NORTHFIELD              44.47N 91.10W
10/03/2006  E2.50 INCH       JACKSON            WI   PUBLIC

0913 PM     HAIL             ALMA CENTER             44.44N 90.91W
10/03/2006  E1.00 INCH       JACKSON            WI   FIRE DEPT/RESCUE

            QUARTER SIZED HAIL.

0918 PM     HAIL             ALMA CENTER             44.44N 90.91W
10/03/2006  E1.75 INCH       JACKSON            WI   AMATEUR RADIO

0919 PM     HAIL             MERRILLAN               44.45N 90.84W
10/03/2006  E0.25 INCH       JACKSON            WI   PUBLIC

&&

SHEA
Local storm report, Oct 3, 10:21 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 PM CDT TUE OCT 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             MERRILLAN               44.45N 90.84W
10/03/2006  E0.75 INCH       JACKSON            WI   TRAINED SPOTTER

            PENNY SIZED HAIL.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:51 AM CDTSevere Thunderstorm WarningARXDodge39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.